3rd round of meds in 2 years
Oct 17, 2007
I'm a 31 yo white male. In 2005, I was diagnosed with a CD4 of 34 and VL 640,000 along with disseminated histoplasmosis and pneumonia. OIs now gone. My first meds were Sustiva and Truvada. Despite the terrible nightmares that persisted, I stuck it out for two years since my VL became undetectable and my CD4 rose to 560. Severe lipodystrophy and the nightmares have warranted a change in meds. A month ago, my doc put me on Viramune with the Truvada instead of Sustiva, but I broke out with a very heated rash and he advised that I stop meds altogether for a while (still undetectable and VL 447). Now he is recommending Reyataz and Norvir, but I am terrified that since these are PIs that they will dramatically increase my facial wasting and lipodystrophy. Are these meds very different from those which caused the horror stories in lipo at the original release of PIs? I'm really scared to start PIs since I already have serious lipo and facial wasting and don't want it to get worse. I'm even toying with the idea of taking half doses of my original meds (Sustiva & Truvada) to see if I can maintain good labs and perhaps also minimize the lipo through this lower dose. At this point, I'm desperate. Do you have any recommendations other than Reyataz and Norvir considering the meds I've already tried? Or should these meds be okay in regard to side effects? Should I be open to trying to go without meds for a while and how safe is this? Many thanks for your help.
Response from Dr. Young
Thank you for your post.
First off, DEFINITELY, DO NOT take half the dose of your previoius medications. This is a clear formula for generating drug resistance and treatment failure.
Second, we have to get past our previous bias about protease inhibitors and lipoatrophy. There is clear evidence from recent studies that NNRTIs, efavirenz in particular, are actually more likely to cause lipo than boosted protease inhibitors.
Third, HIV medications are not the sole cause of lipo- having severe HIV, like you have, with very low CD4 counts clearly puts patients at significant risk of developing fat changes.
So, again, please, don't take half dose Truvada and Sustiva. I'd think that Norvir boosted Reyataz, or other boosted PIs would be a good substitute for the Sustiva that you don't tolerate. The combination of Truvada with boosted PIs (atazanavir, fosamprenavir or lopinavir) are recommended by US and international treatment guidelines.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Fatigue During Seroconversion
- Blood In Semen After Receptive Anal Sex Worried I Have HIV
- Flaky Skin After Touching Vaginal Fluid Worried I Have HIV
- Hairy Tongue After Anal Sex Worried I Have HIV
- Itchy Balls After Touching Anus Sign Of HIV AIDS
- Itchy Skin After Precum Touching Vagina Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.